oral contraceptive use and B12 deficiency

I was put on the pill (microlite ,oral contraceptive) 7 months ago help with my periods and try to regulate my hormones.This was 5 months before I was told I was b12 deficient,and I was looking for an answer to all my ailments,and putting everything down to menopause and getting older (I'm 46).

Anyway I have noticed it not working as well,spotting etc since starting b12 shots.I've been searching online and have found a lot of articles stating that oral contraceptives cause fall in folate and vitamin B12 levels.Does anyone know if this is true?I am thinking of stopping.

thanks in advance


8 Replies

  • Hi,

    Re:"articles stating that oral contraceptives cause fall in folate and vitamin B12 levels", yes that is true.

    It may also help you to know that B12 def/ PA can result in a false pap smear, as

    vitamin B12 deficiency affects the appearance of cells that form on the outer surface of the body and line inner passageways (epithelial cells). An untreated woman may have a false positive Pap smear.

    You may want to read this:


    Kind regards,


  • ...Another detail that the doctors missed.In that case if I'm not wrong taking the pill is having the same effect as if I was drinking alcohol every day(depleting the b12 that I'm getting injected).I think I will be taking myself off it.

    Thanks Marre

  • Use of oral contraceptives (and pregnancy) can result in a lowering of serum B12 but this does not necessarily mean a B12 deficiency. There is evidence that the lower B12 level is caused by a reduction in the amount of inactive B12 while amount of active B12 remains the same.

    More than anything, I think this highlights the uselessness of the B12 serum blood test.

  • I have already been diagnosed with B12 deficiency,my levels were 174 when I was originally tested.I had been having lot of ongoing health issues,for years,mainly chronic back pain and sleeplessness,which was driving me insane.I also had the dizziness,tingling fingers,palpitations,"the sighs"...I still get them a little,and forgetting the words for every day things etc

    I also tested ANA positive,which the doctor concluded is PA.

    My question was seeing as I am receiving monthly doses of b12,Is my oral contraceptive use hindering the absorption of the injection or depleting my stores afterwards?

    I'm confused.I heard the alcohol depletes the stores ,and have cut my weekly glasses of wine to just two at the weekend(you gotta live a little),but if the pill is effecting my b12 constantly too I will quit.

    The doctor didn't mention anything .....then again they didn't say anything at all,I've been using this forum and the PA support group on facebook for all my information and advise.

    I don't know what I would do without them.


  • I've never read anything to suggest that the contraceptive pill depletes the active form of B12. Perhaps others might like to comment.

    B12 is present in the blood in both active and inactive forms. Your body can only use the active form and the inactive form just floats around apparently doing nothing. The blood serum test used by the NHS only measures the total amount of B12 making no distinction between active and inactive forms so if your use of the contraceptive pill reduced the amount of inactive B12 but did not affect your active B12 level, this would not show up in the test results.

    B12 "stores" are irrelevant for anyone with a B12 absorption problem as they cannot be accessed even if they exist. That is why we need to take large amounts of B12 on a regular basis.

  • As far as I know the contraceptive pill can help deplete already low B12 levels, see:

    Can Med Assoc J. 1982 Feb 1;126(3):244-7.

    Oral contraceptives: effect of folate and vitamin B12 metabolism.



    Women who use oral contraceptives have impaired folate metabolism as shown by slightly but significantly lower levels of folate in the serum and the erythrocytes and an increased urinary excretion of formiminoglutamic acid. The vitamin B12 level in their serum is also significantly lower than that of control groups. However, there is no evidence of tissue depletion of vitamin B12 associated with the use of oral contraceptives. The causes and clinical significance of the impairment of folate and vitamin B12 metabolism in these women is discussed in this review of the literature. Clinicians are advised to ensure that women who shop taking "the pill" because they wish to conceive have adequate folate stores before becoming pregnant."



  • I'm still confused...My brain just can't absorb all this new information.

    I appreciate all the time taken to explain this to me,But I'm still struggling.

    I think I will go off it this month( last pill is tomorrow) just to be on the safe side,why take the chance that my injections would be depleted sooner than they would be otherwise,especially if/as I have an absorption issue.

    Thank u Thank u Thank u, as always

  • leaflady.org/bcpillnutritio...

    Birth Control Pills and Nutrient Depletion. ... Vitamin B12, Folic Acid, Vitamin C, Magnesium and Zinc. ...

You may also like...